Tennessee, 2008

Hail and Damaging Winds in Tennessee, June 11, 2008

June 11, 2008 · NWS MRX · 21 events in 12 counties and zones

Diurnal severe thunderstorms developed along a boundary during the afternoon and evening hours. Most of the storm reports were for thunderstorm wind damage, but a few hail reports were also received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$171,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Diurnal severe thunderstorms developed along a boundary during the afternoon and evening hours. Most of the storm reports were for thunderstorm wind damage, but a few hail reports were also received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 11, 1:23 PM EST, 37 minutes earlier.

Area forecast discussion, Jun 11, 1:23 PM EST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
223 PM EDT WED JUN 11 2008

.SHORT TERM (TONIGHT AND THURSDAY)...SHOWERS AND THUNDERSTORMS HAVE
BEGUN TO DEVELOP OVER THE SOUTHERN APPALACHIANS. THE BEST
INSTABILITY AND LOW LEVEL CONVERGENCE APPEAR TO BE IN THE SOUTHERN
TN VALLEY...THE SMOKIES...AND SW NC...AND EXPECT THAT THESE AREAS
WILL BE THE MOST ACTIVE THIS EVENING. WATER VAPOR IMAGERY ALSO SHOWS
A DEFORMATION ZONE OVER THE AREA. AN EASTERLY STEERING WIND UP TO
700 MB WILL MOVE THE STORMS SLOWLY TO THE WEST AND INTO THE VALLEY.
WILL MAINTAIN A MENTION OF SHOWERS IN SOUTHERN SECTIONS THROUGH THE
NIGHT. IN OTHER LOCATIONS...ONLY ISOLATED SHOWERS WILL BE FORECAST
THROUGH MIDNIGHT.

ON THURSDAY THE SURFACE HIGH OVER THE CENTRAL APPALACHIANS WILL
SLIDE TO THE SOUTHEAST...OVER DELMARVA. THIS WILL PROVIDE A MORE
SOUTHERLY FLOW...AND BETTER LOW LEVEL MOISTURE TO OUR SOUTH WILL
ADVECT NORTHWARD. MODELS SHOW THIS MOISTURE AXIS MOVING INTO OUR
PLATEAU COUNTIES IN THE AFTERNOON...SO EXPECT THAT THE CONVECTIVE
ACTIVITY WILL SHIFT MORE TOWARD THE WESTERN PORTIONS OF THE
AREA...WITH A NORTH-NORTHWEST STORM MOTION. WILL CARRY SCATTERED
SHOWERS AND THUNDERSTORMS TOMORROW AFTERNOON IN THE SOUTH AND
WEST...WITH JUST ISOLATED COVERAGE NORTH WHERE MOISTURE/INSTABILITY
WILL LIKELY BE LESS. STAYED CLOSE TO GFS MOS/PERSISTENCE FOR TEMPS
TONIGHT AND TOMORROW.

.LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...THURSDAY NIGHT AND
FRIDAY...HIGH PRESSURE CONTINUES TO BE THE DOMINATE FEATURE OVER THE
SOUTHERN APPALACHIAN REGION.  AIR MASS WEAK TO MODERATELY
UNSTABLE...AND WITH STRONG DAYTIME HEATING...COULD SEE ISOLATED TO
SCATTERED THUNDERSTORMS DEVELOP...MAINLY LATE AFTERNOON AND EVENING
WITH BEST CHANCES OVER HIGHER TERRAIN.  A COLD FRONT PUSHES THROUGH
ON SATURDAY WHICH SHOULD BRING A BETTER CHANCE OF CONVECTION.  A
SECONDARY...WEAKER FRONT MOVES IN ON TUESDAY FOR ANOTHER CHANCE AT
SHOWERS AND THUNDERSTORMS.  GUIDANCE NUMBERS LOOK GOOD AND KEPT
TEMPERATURES CLOSE.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  70  90  69  89  69 /  30  30  20  30  30
KNOXVILLE AIRPORT, TN    68  89  68  88  67 /  30  20  20  20  30
OAK RIDGE, TN            67  90  68  88  68 /  20  20  20  20  40
TRI CITIES AIRPORT, TN   62  88  65  87  65 /  20  20  20  20  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DGS/MJB
Hazardous weather outlook, Jun 11, 3:16 AM EST, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
416 AM EDT WED JUN 11 2008

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-120830-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
416 AM EDT WED JUN 11 2008 /316 AM CDT WED JUN 11 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
TODAY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. SOME
STORMS COULD BECOME SEVERE...PRODUCING DAMAGING WINDS...LARGE
HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EACH DAY
THROUGH SATURDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS.
SOME STORMS COULD BECOME SEVERE EACH DAY...PRODUCING DAMAGING
WINDS...LARGE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND
LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED NATURE OF
THE EXPECTED SEVERE WEATHER.

GH

In the hours before

Special weather statement, Jun 11, 1:58 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
258 PM EDT WED JUN 11 2008

TNZ086-087-112000-
NORTHWEST MONROE-SOUTHEAST MONROE-
258 PM EDT WED JUN 11 2008

...STRONG THUNDERSTORMS WILL BE AFFECTING MONROE COUNTY...

AT 253 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHEAST OF MADISONVILLE...MOVING
NORTHWEST AT 12 MPH. ANOTHER STRONG STORM WAS LOCATED OVER MOUNT
VERNON.

DIME SIZE HAIL IS EXPECTED WITH THESE STORMS.

HAIL OF PEA TO LESS THAN PENNY SIZE...AND FREQUENT CLOUD TO GROUND
LIGHTNING WILL BE POSSIBLE WITH THESE THUNDERSTORMS. ANY FURTHER
STRENGTHENING OF THESE STORMS MAY REQUIRE ISSUANCE OF A WARNING.

DGS

The radar

The Knoxville radar (KMRX), 113 km away, was scanning. The volume nearest the first event began at 19:00 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Monroe

When
June 11, 2:00 PM EST to 2:10 PM EST
Where
Monroe County, Madisonville
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.520, -84.370

Dispatch reported a few trees downed by thunderstorm winds countywide.

Thunderstorm Wind, Greene

When
June 11, 2:55 PM EST to 2:57 PM EST
Where
Greene County, 0.56 mi E of Greeneville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.170, -82.820

Dispatch reported a tree downed by thunderstorm winds on Old Mine Road and Harold Cemetery Road.

Thunderstorm Wind, Sevier

When
June 11, 3:06 PM EST to 3:10 PM EST
Where
Sevier County, 2.07 mi S of Bird Xrd
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.890, -83.350

Dispatch reported a few trees and powerlines downed by thunderstorm winds east of Sevierville.

Thunderstorm Wind, Greene

When
June 11, 3:10 PM EST to 3:12 PM EST
Where
Greene County, 0.56 mi E of Greeneville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
36.170, -82.820

Dispatch reported 2 trees downed by thunderstorm winds on Gass Memorial Road in Greeneville.

Thunderstorm Wind, Jefferson

When
June 11, 3:12 PM EST to 3:15 PM EST
Where
Jefferson County, 2.07 mi S of Dandridge
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
35.990, -83.420

Power company reported a few trees and powerlines downed by thunderstorm winds in the southeast portion of the county.

Thunderstorm Wind, Blount

When
June 11, 3:30 PM EST to 3:40 PM EST
Where
Blount County, Maryville
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
35.750, -83.970

Dispatch reported numerous trees downed by thunderstorm winds across the northern and western portions of the county.

Thunderstorm Wind, Greene

When
June 11, 3:30 PM EST to 3:32 PM EST
Where
Greene County, 0.89 mi SW of Hardin Chapel
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
36.210, -82.840

Power company reported a power pole and lines downed by thunderstorm winds on Old Cemetery Road northwest of Greeneville.

Thunderstorm Wind, Sullivan

When
June 11, 3:35 PM EST to 3:40 PM EST
Where
Sullivan County, 1.31 mi WSW of Bristol
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
36.570, -82.200

Dispatch reported several trees downed by thunderstorm winds in Blountville.

Hail, Sullivan

When
June 11, 3:35 PM EST to 3:37 PM EST
Where
Sullivan County, 1.31 mi WSW of Bristol
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
36.570, -82.200

Dispatcher reported penny-size hail in Blountville.

Thunderstorm Wind, Greene

When
June 11, 3:36 PM EST to 3:38 PM EST
Where
Greene County, 0.56 mi E of Hardin Chapel
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
36.220, -82.820

Highway department reported a tree downed by thunderstorm winds on Brown Hill Road north of Greeneville.

Thunderstorm Wind, Loudon

When
June 11, 3:40 PM EST to 3:45 PM EST
Where
Loudon County, 0.89 mi NW of Loudon
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
35.740, -84.360

Dispatch reported a few trees downed by thunderstorm winds in Loudon.

Hail, Knox

When
June 11, 4:02 PM EST to 4:04 PM EST
Where
Knox County, West Knoxville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.970, -83.950

Trained spotter reported nickel-size hail in West Knoxville.

Thunderstorm Wind, Hawkins

When
June 11, 4:05 PM EST to 4:08 PM EST
Where
Hawkins County, 1.31 mi WSW of Light Mill
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
36.410, -82.750

Power company reported a tree and powerlines downed by thunderstorm winds on Beech Creek Road east of Rogersville.

Thunderstorm Wind, Anderson

When
June 11, 4:20 PM EST to 4:25 PM EST
Where
Anderson County, 0.69 mi N of South Clinton
Measured
60 kt (69 mph) estimated gust
Property damage
$12,000
Reported by
Trained Spotter
Coordinates
36.090, -84.130

Trained spotter reported numerous trees downed by thunderstorm winds in Claxton.

Thunderstorm Wind, Hawkins

When
June 11, 4:20 PM EST to 4:22 PM EST
Where
Hawkins County, 0.89 mi NE of Christian Bend
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
36.480, -82.770

Power company reported a tree and powerlines downed by thunderstorm winds on Grassy Creek Road east of Rogersville.

Thunderstorm Wind, Hawkins

When
June 11, 4:40 PM EST to 4:45 PM EST
Where
Hawkins County, 0.56 mi W of Surgoinsville
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Utility Company
Coordinates
36.470, -82.860

Power company reported several trees and powerlines downed by thunderstorm winds in and around Surgoinsville.

Thunderstorm Wind, Jefferson

When
June 11, 5:00 PM EST to 5:10 PM EST
Where
Jefferson County, New Market
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
36.100, -83.550

Dispatch reported several trees and powerlines downed by thunderstorm winds in and around New Market.

Thunderstorm Wind, Grainger

When
June 11, 5:10 PM EST to 5:12 PM EST
Where
Grainger County, 1.31 mi WSW of Rutledge
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.270, -83.520

Dispatch reported 6 trees downed by thunderstorm winds in and around Rutledge.

Thunderstorm Wind, Claiborne

When
June 11, 5:25 PM EST to 5:30 PM EST
Where
Claiborne County, 4.33 mi SE of Sycamore Hall
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Department of Highways
Coordinates
36.410, -83.440

Highway department reported numerous trees, limbs and debris downed by thunderstorm winds east of Tazewell.

Thunderstorm Wind, Grainger

When
June 11, 5:40 PM EST to 5:42 PM EST
Where
Grainger County, 1.81 mi WSW of Thorn Hill
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
36.360, -83.450

Trained spotter reported a roof was blown off a single wide trailer by thunderstorm winds on the intersection of 11W and 25E east of Tazewell.

Thunderstorm Wind, Claiborne

When
June 11, 5:45 PM EST to 5:48 PM EST
Where
Claiborne County, 1.77 mi SE of Springdale
Measured
55 kt (63 mph) estimated gust
Property damage
$12,000
Reported by
Department of Highways
Coordinates
36.400, -83.500

Highway department reported numerous trees, limbs and debris downed by thunderstorm winds east of Tazewell.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2008Every state in 2008This day in weather historyWarnings in Tennessee, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111437, 111137, 111138, 111139, 111140, 111141, 111142, 111143, 111333, 111334, 111335, 111393, 111394, 111395, 111399, 111400, 111404, 111410, 111415, 111421, 111429.